Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2001, 8:46 PM CDT for Harper County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 8:46 PM CDT (01:46 UTC)
- Expired
- Apr 6, 2001, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 38 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:47 PM CDT | Thunderstorm Wind 61 E | Waldron, KS | |
| Apr 6, 9:00 PM CDT | Thunderstorm Wind 50 M | Anthony, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 070147 SVRICT KSC077-070230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 846 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CDT. * AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WALDRON...OR ABOUT 27 MILES SOUTHEAST OF MEDICINE LODGE...MOVING NORTHEAST AT 55 MPH. WINDS OF 50 TO 60 MPH HAVE BEEN REPORTED NEAR WALDRON. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 930 PM CDT... ANTHONY... HARPER... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 930 PM CDT. LAT...LON 3706 9837 3697 9824 3701 9779 3733 9797 /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:05 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 6, 8:05 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 805 PM CDT FRI APR 6 2001 ...MESOSCALE UPDATE... LTST LAPS 1HR AND 3HR SFC PRES CHG SHOWING 6MB/8MB FALLS OVR CNTRL/SCNTRL KS. THIS HAS RESULTED IN SVRL RPTS OF 50+ MPH WNDS FM THE S. KICT HAS GUSTED TO 47 MPH. THE ASSOCIATED MIXING HAS DROPED SFC DEWPTS INTO THE UPR 50S. HODOGRAPHS SHOWS NRLY STRAIGHT LINE...WITH ROTATING STORMS LOOKING LESS LIKELY...SPCLY WITH STORMS MOVG INTO LESS FAVORABLE INSTBY. EVEN THOUGH THE STORMS APPEAR TO BE WEAKENING...THE POTENTIAL FOR A WAKE LOW EVENT IS VRY PSBL. THE COMBO OF STG GRADIENT WINDS...RELATIVELY DRY AIR ALF AND EVAPORATION FM DIMINISHING STORMS POINT TO A PSBL WAKE LO EVENT. HOWERTON
In the hours before
Special weather statement, Apr 6, 3:26 PM CDT, 5 hours 20 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-062324-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT FRI APR 6 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A VIGOROUS UPPER LEVEL STORM IS NOW MOVING INTO THE CENTRAL HIGH
PLAINS. AS THE STORM SYSTEM CONTINUES TO ADVANCE...THUNDERSTORMS
WILL DEVELOP RAPIDLY ALONG A DRYLINE ACROSS FAR SOUTHWEST KANSAS
AND THE PANHANDLES OF TEXAS AND OKLAHOMA...LIKELY BETWEEN 4 AND 6
PM. IN ADDITION...MORE THUNDERSTORMS...POSSIBLY SEVERE COULD
DEVELOP ACROSS CENTRAL KANSAS BEFORE 6 PM...MAINLY NORTH OF
INTERSTATE 70 CLOSER TO A WARM FRONT.
IT NOW APPEARS THAT THE MAIN THUNDERSTORM ACTIVITY FOR CENTRAL AND
SOUTH CENTRAL KANSAS WILL COME FROM STORMS THAT DEVELOP ALONG
THE DRYLINE. THESE STORMS WILL MOVE NORTHEAST AT 50 TO 60 MPH AND
IT NOW APPEARS MAY IMPACT CENTRAL AND SOUTH CENTRAL KANSAS AFTER
7 PM...AND SOUTHEAST KANSAS AFTER SUNSET. THE THREAT FOR TORNADOES
STILL EXISTS WITH ANY STORMS THAT IMPACT CENTRAL AND SOUTH CENTRAL
KANSAS LATER THIS EVENING INTO TONIGHT. THE MAIN THREAT FOR
SOUTHEAST KANSAS CONTINUES TO BE THAT OF DAMAGING STRAIGHT LINE
WINDS AS THE STORMS ORGANIZE INTO A SQUALL LINE.
THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
THREATENED AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES
AND TO LISTEN TO RADIO AND TELEVISION...OR NOAA WEATHER RADIO FOR
LATER UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION.
SPOTTER ACTIVATION WILL BE NECESSARY AFTER 7 PM ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS...AND AFTER 9 PM ACROSS SOUTHEAST KANSAS.
COSpecial weather statement, Apr 6, 7:38 PM CDT, 1 hour 8 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070138- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CST FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 40 min |
| Apr 6, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 6, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Apr 6, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| Apr 6, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 54 min |
| Apr 6, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 6, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
| Apr 6, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.